To the Editor: In the July 2008 issue of the Journal, the Clinical Case Conference by Sharmin Ghaznavi, M.D., Ph.D., et al. (1) provided a good example of a treatment plan and discussed three major clozapine-related issues pertaining to 1) the risk of neutropenia/agranulocytosis and seizures, 2) drug-drug interaction, and 3) the use of anticonvulsants in the prophylaxis of seizures.
For many years, the authors’ patient was treated with clozapine, 750–800 mg/day, and valproic acid, 1500 mg/day, was added later. During these regimens, the patient’s white blood cell and neutrophil counts remained normal. At some stage, donepezil was added, and the patient, for the first time, presented with decreased white blood cell and neutrophil counts. In addition, the patient showed a marked decrease in his white blood cell and neutrophil counts when clozapine, 500 mg/day, was added to a regimen of valproic acid, 1500 mg/day, and risperidone, 6 mg/day. Before the addition of clozapine and following the discontinuation of the drug, the patient’s white blood cell and neutrophil counts were normal.
Dr. Ghaznavi et al. concluded that the occurrence of neutropenia/agranulocytosis in both instances was not actually clozapine-induced. However, we feel that an alternative interpretation is more likely. In the first instance, the development of neutropenia/agranulocytosis is difficult to explain completely. Donepezil, as acknowledged by the authors, has not been shown to cause neutropenia. In addition, the drug does not activate/inhibit enzymes that influence clozapine or valproic acid metabolism (1A2, 2D6, 3A4). Assuming that the patient did not alter his smoking habit or did not take any other drug that may increase clozapine levels, it is possible that valproic acid may have increased clozapine concentration, which has been reported previously (2). In the second instance, before and after clozapine treatment, the patient’s white blood cell and neutrophil counts were normal. It is unlikely that risperidone was the primary offender as suggested by the authors. However, risperidone could be a second-degree offender, since it significantly increases clozapine plasma concentration (3) and, hence, increases the risk of neutropenia/agranulocytosis. The patient had a relatively high clozapine plasma concentration level (520 ng/ml) while taking clozapine, 325 mg/day, and lithium, 300 mg/day, alone. Since lithium does not influence clozapine pharmacokinetics, it is reasonable to suggest that when the patient was taking the combination of clozapine, 500 mg/day, and risperidone, 6 mg/day, clozapine plasma concentration reached toxic levels and caused neutropenia/agranulocytosis and the adjunctive therapies did not have a direct effect on hematopoiesis.
In conclusion, we agree that the use of anticonvulsants for the treatment of seizures among patients taking clozapine is a secondary prophylaxis. However, lamotrigine should be avoided because it causes a threefold increase in clozapine blood concentration (4, 5) and, hence, the risk of toxic effects.
1.Ghaznavi S, Nakic M, Rao P, Hu J, Brewer JA, Hannestad J, Bhagwagar Z: Rechallenging with clozapine following neutropenia: treatment options for refractory schizophrenia. Am J Psychiatry 2008; 165:813–818
2.Centorrino F, Baldessarini RJ, Kando JC, Frankenburg FR, Volpicelli SA, Flood JG: Clozapine and metabolites: concentrations in serum and clinical findings during treatment of chronically psychotic patients. J Clin Psychopharmacol 1994; 14:119–125
3.Tyson SC, Devane CL, Risch SC: Pharmacokinetic interaction between risperidone and clozapine. Am J Psychiatry 1995; 152:1401–1402
4.Kosen M, Selten JP, Kahn RS: Elevated clozapine plasma level with lamotrigine. Am J Psychiatry 2001; 15:1930–1931
5.Wong J, Delva N: Clozapine-induced seizures: recognition and treatment. Can J Psychiatry 2007; 52:457–463
The author reports no competing interests.
This letter (doi: 10.1176/appi.ajp.2008.08071105) was accepted for publication in August 2008.